Donate Now
  
my profile | directory login | search | faq | forum home

  next oldest topic   next newest topic
» Scarleteen Boards: 2000 - 2014 (Archive) » EXPERT ADVICE » Ask Scarleteen » The Multivitamin and the Missed Period

 - UBBFriend: Email this page to someone!    
Author Topic: The Multivitamin and the Missed Period
endplusone
Neophyte
Member # 108589

Icon 1 posted      Profile for endplusone     Send New Private Message       Edit/Delete Post 
I would very much appreciate if someone could weigh in on my situation. My cycle is a fairly consistent 27 or 28 days. My last period was scheduled to arrive on September 30th; I am now 3 days late. I haven't had sexual intercourse with my boyfriend, however we do engage in oral and manual sex. I understand it is highly unlikely that a pregnancy would result from oral and manual sex, but I can't help but wonder if there has been a fluid exchange somewhere (for example, performing oral sex on him, kissing him, and then him going down on me). I'm only hesitant because I haven't missed a period in over a decade.

I started taking Centrum Women on September 19th. I have been deficient in Vitamin B and D for a long time (I was born with anemia, and am also a vegetarian). My doctor has suggested that I supplement my diet, and I finally decided on a multivitamin. I have had some side effects - stomach ache and nausea, mainly.

I'm going back and forth between anxiety regarding a potential pregnancy and telling myself I'm crazy to think it possible.

Since the multivitamin is the only other change to my lifestyle/diet, could it have caused a delay in my menstrual cycle?

Posts: 7 | Registered: Oct 2013  |  IP: Logged | Report this post to a Moderator
Robin Lee
Volunteer Assistant Director
Member # 90293

Icon 1 posted      Profile for Robin Lee     Send New Private Message       Edit/Delete Post 
Hi Endplusone and welcome to scarleteen,

The kinds of fluid exchange you're talking about just aren't going to lead to pregnancy. [Smile]

Here's the full rundown on what can and can't result in pregnancy.

Can I Get Pregnant, or Get or Pass On an STI From That?

It's certainly possible that the changes in your body chemistry resulting from taking the vitamin has altered your menstrual cycle a bit.

I know it's disconcerting to have your period be later than usual after a decade of clockwork-like regularity, but it's not unusual for cycles to change on a whim. Really, there are so many things that can affect the balance of hormones running a menstrual cycle that it's more than likely, throughout one's menstruating life, that one's cycles will change, either temporarily or permanently, at some point.

At three days later than usual, your period isn't even technically late at this point. Healthcare providers usually consider a period to be late if it doesn't show up within five days of the longest cycle a person has had.

So, my best suggestion to you here would be to take a deep breath, and do your best to manage your anxiety until your period gets here. [Smile]

--------------------
Robin

Posts: 6066 | From: Washington DC suburbs | Registered: Dec 2011  |  IP: Logged | Report this post to a Moderator
endplusone
Neophyte
Member # 108589

Icon 1 posted      Profile for endplusone     Send New Private Message       Edit/Delete Post 
Thank you for the reply. My period ended up coming 6 days late. Do you happen to know why a multivitamin would alter the menstrual cycle? I'm anemic, but haven't had issues with amenorrhea. I would think that an increase in vitamins - particularly iron and B12 - would, if anything, promote a cycle. Very strange.
Posts: 7 | Registered: Oct 2013  |  IP: Logged | Report this post to a Moderator
Robin Lee
Volunteer Assistant Director
Member # 90293

Icon 1 posted      Profile for Robin Lee     Send New Private Message       Edit/Delete Post 
You know, I wouldn't necessarily say that we can blame the multi-vitamin for delaying your period. As I said above, anything can alter the menstrual cycle, and it isn't necessarily a matter of cause-and-effect but rather of one thing changing a little, which affects another thing, which affects other thing, and so on.


Throughout the years, and likely decades, that you'll have your period, you'll likely find that your cycle changes on occasion, either temporarily or permanently. It's just as likely that this late period was one of those inexplicable changes as it is that the multi-vitamin had anything to do with it. [Smile]


Also, a period that's six days late wouldn't count as amenorrhea. I don't have the medical definition in front of me at the moment, but I believe amenorrhea is when three or more periods are missed in a row. In any case, it's when several periods are missed, not when a single period is later than usual or skipped.

--------------------
Robin

Posts: 6066 | From: Washington DC suburbs | Registered: Dec 2011  |  IP: Logged | Report this post to a Moderator
   

   Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | Get the Whole Story! Go Home to SCARLETEEN: Sex Ed for the Real World | Privacy Statement

Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.

Powered by UBB.classic™ 6.7.3

Google
Search Scarleteen